[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.175.236. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1996

Chronic Radiodermatitis Following Cardiac Catheterization

Author Affiliations

From the Departments of Dermatology (Drs Lichtenstein, Klapholz, Vardy, Klaus, and Gilead), Radiology (Dr Leichter), and Cardiology (Dr Mosseri), Hadassah University Hospital, Jerusalem, Israel.

Arch Dermatol. 1996;132(6):663-667. doi:10.1001/archderm.1996.03890300085012
Abstract

Background:  Fluoroscopy and cineradiography used during coronary angiography expose patients to some of the highest doses of ionizing radiation in diagnostic radiology. The possibility of radiation-induced damage has been discussed by several authors in the past. However, to the best of our knowledge, chronic radiation dermatitis caused by exposure to x-rays during cardiac catheterization has not been described.

Observations:  We describe 4 patients in whom chronic radiodermatitis developed following multiple cardiac catheterizations and coronary angioplasties. The cumulative radiation doses to which these patients were exposed were retrospectively calculated to be a mean of 24.6 Gy per patient, with a range of 11.4 to 34.9 Gy.

Conclusions:  Chronic radiodermatitis is a threat in patients undergoing multiple cardiac catheterizations and angioplasties. In susceptible patients, radiation doses as small as 11.4 Gy, which can sometimes be emitted during 1 or 2 procedures, are potentially harmful. Awareness and protective measures against this long-term side effect of cardiac catheterization should be encouraged.(Arch Dermatol. 1996;132:663-667)

×